Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 145, NWS State College, PA

August 19, 20094 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2009, 4:34 PM EDT for 4 counties in Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2009, 4:34 PM EDT (20:34 UTC)
Expired
Aug 19, 2009, 5:30 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 127 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:02 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 19, 4:02 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT WED AUG 19 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING ALONGA FRONT
SAGGING ACROSS THE STATE. THE FRONT WILL BECOME NEARLY STATIONARY
LATER TONIGHT...AND THEN LIFT BACK TO THE NORTH AS A WARM FRONT
ON THURSDAY. A STRONGER FRONTAL SYSTEM IS FORECAST TO SWEEP
THROUGH THE REGION FRIDAY INTO SATURDAY BEFORE DRIER AND COOLER
WEATHER ARRIVE FOR LATE WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BIGGEST ISSUE THIS AFTERNOON IS THE LINE OF SSW TO NNE ORIENTED
STORMS IN OUR NORTHERN TIER COUNTIES SAGGING SOUTH. THIS BOUNDARY
IS CLEARLY THE TRUE FRONTAL BOUNDARY. BRADFORD IS NOW IN THE
COOLER DRIER AIR. CELLS ALONG THIS LINE KEEP MOVING TO THE EAST AS
THE LINE TRIES TO SAG SOUTH WITH THE FRONT. HAVE YET TO FIND THIS
RAINFALL IN ANY OF OUR MODELS.

RAINFALL ALONG THIS LINE IS ESTIMATED TO BE 0.25 TO 1.5 INCHES PER
HOUR. CURRENT OBSERVATIONS ARE A BIT LOWER THAN RADAR AT THIS
TIME. WE WILL HAVE TO WATCH THIS FEATURE AS IT SAGS TO THE SOUTH
AND CELLS TRAIN UP THE LINE. MODIFIED SHORT TERM GRIDS FOR THIS
FEATURE.

WILL HAVE TO CONTEND WITH THIS FEATURE INTO THIS EVENING AND A
NARROW BAND OF POTENTIALLY HEAVY RAIN.

FIRST PART OF TONIGHT WILL BE DICTATED BY HOW FAR THIS LINE AND
FRONT SAGS SOUTH. IT IS THE BEST FOCUS I CAN SEE FOR RAIN. PERHAPS
THE 18Z NAM WILL INITIALIZE IT.

THE ENSEMBLE OF ALL NCEP PRODUCTS IMPLIES THE RAINFALL
PROBABILITIES DIMINISH AFTER ABOUT 03Z. IF THEY HAD THE RAIN IN
NORTHERN PA THIS AFTERNOON...I WOULD HAVE MORE CONFIDENCE IN
THOSE FORECAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
MOST OF THE GUIDANCE SUGGESTS OUR FRONTAL BOUNDARY WILL BEGIN TO
SURGE NORTHWARD TOMORROW. THIS SHOULD INCREASE THE CHANCE OF RAIN.
THE SREF AND GEFS ARE BOTH QUITE OPTIMISTIC ABOUT THIS
POTENTIAL.THE ENSEMBLE OF ALL NCEP PRODUCTS SUGGEST RAIN BY 15Z IN
THE WEST AND BY 00Z ALL AREAS HAVE 70-90 PERCENT CHANCE OF RAINFALL.

THE SREF SHOWS MOST AREAS QUITE UNSTABLE WITH AFTERNOON CAPE IN
THE 1200 TO 1800JKG-1 RANGE AND SOME POTENTIAL FOR THE EHI TO BE
NEAR 1 FOR A BRIEF PERIOD IN THE WEST AND SOUTHEAST. BETTER THAN
50 TO 80 PERCENT OF SREF MEMBER PUSH THE CAPE OVER 1200 JKG-1 ON
THURSDAY.

THE SREF DOES NOT SHOW SIGNIFICANT RAINFALL. BEST RAINFALL AND
MOISTURE FLUX ARE FORECAST TO OUR WEST MOST OF THURSDAY.

BUT LOOKS LIKE A MOIST HUMID DAY WITH A NORTH BOUND BOUNDARY TO
TRIGGER CONVECTION AND RAINFALL. PW ANOMALIES WILL BET 1 TO 1.5
SDS ABOVE NORMAL RISING TO OVER 2 SDS ABOVE NORMAL AS THE FRONT
MOVES TO OUR NORTH...THEN WE GET INTO THE FORCING AHEAD OF THE
COLD FRONT TO OUR NORTHWEST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
POTENT FRONT CROSSES THE REGION ON FRIDAY. EXPECT PLENTY OF
CONVECTION AHEAD AND ALONG THE FRONT AS PWATS REMAIN HIGH WHILE
DYNAMIC FORCING INCREASES. STORMS WILL BE MOST NUMEROUS IN THE
WEST AND A BIT MORE SCATTERED FURTHER EAST...WHERE SUBSIDENCE
RIDGE OUT AHEAD OF HURRICANE BILL MAY INHIBIT STORMS A BIT. DO
ANTICIPATE THAT AT LEAST SOME STORMS MAY BECOME SEVERE FRIDAY.

SPEAKING OF HURRICANE BILL...LATEST TRACK CONTINUES TO KEEP IT
WELL OFFSHORE OF THE ATLANTIC COAST AS IT CURVES TO THE NE SAT AND
SUN...ALTHOUGH MAY BRING SOME HEAVIER RAINS TO PARTS OF NEW
ENGLAND BY SUN. IN OUR AREA...LIKELY WILL SEE SCATTERED CONVECTION
IN THE EAST ON SAT AS FRONT WILL SLOW DOWN JUST EAST OF OUR CWA.

AFTER THAT...SURFACE RIDGE BUILDS IN FOR SUN THROUGH
TUE...BRINGING COOLER AND DRIER CONDITIONS. CLOUDS WILL HANG TOUGH
THOUGH AS COOL POOL REMAINS OVERHEAD.

EXTENDED MODELS HINTING AT NEXT TROUGH POTENTIALLY ARRIVING BY
MID/LATE WEEK...SO LOW POPS REMAIN IN THE FORECAST AT THAT RANGE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CONDITIONS TURNED TO WIDESPREAD VFR DURING THE PAST FEW
HOURS...BUT IT APPEARS THIS WILL BE SHORT LIVED AS NMRS SHRA/TSRA
HAVE DEVELOPED AND WILL SOON ENCOMPASS MUCH OF THE CWA. BFD APPEARS
TO HAVE BEEN SPARED...SO VFR LIKELY TO CONTINUE FOR THE AFTERNOON
THERE. NOT ENOUGH CONFIDENCE TO FORECAST TSRA FOR MDT...SO SIMPLY
LEFT VCSH AND WILL AMEND AS NECESSARY. FOR ALL OTHER
AIRFIELDS...INCLUDED A TEMPO GROUP FOR MVFR TSRA.

FOR TONIGHT...EXPECT SOME SHOWERS AND EVEN A FEW STORMS TO WORK
NE FROM THE OHIO VLY...GIVEN WARM ADVECTION AND VERY HIGH
DEWPOINTS WORKING NE. ONCE AGAIN...CHANCE FOR PATCHY DENSE FOG TO
DEVELOP AS WELL.

THURSDAY WILL BE VERY SIMILAR TO THE PAST TWO DAYS...WITH MVFR/IFR
SHRA/TSRA LIKELY DURING THE AFTERNOON.

OUTLOOK...
FRI-SAT...MAINLY MVFR IN SHRA/TSRA...FOG...AND HZ.
SUN-MON...MORNING FOG...THEN MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...RXR
AVIATION...DICKEY
Hazardous weather outlook, Aug 19, 5:44 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EDT WED AUG 19 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
544 AM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

STEINBUGL

In the hours before

Special weather statement, Aug 19, 2:52 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT WED AUG 19 2009

PAZ041-042-191945-
NORTHERN LYCOMING PA-SULLIVAN PA-
252 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LYCOMING AND
SULLIVAN COUNTIES...

AT 251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF CANTON...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LINCOLN FALLS AROUND 300 PM...FORKSVILLE
AROUND 310 PM...EAGLES MERE AROUND 320 PM...LAPORTE AROUND 330 PM AND
RICKETTS GLEN STATE PARK AROUND 350 PM.

THIS WILL IMPACT ROUTE 220.

LAT...LON 4131 7631 4131 7641 4129 7643 4152 7694
      4160 7689 4160 7686 4158 7652 4149 7624

EXPERIMENTAL

FORECASTER: GRUMM
Special weather statement, Aug 19, 4:11 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT WED AUG 19 2009

PAZ051>053-192100-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-
411 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA...MONTOUR AND
NORTHERN NORTHUMBERLAND COUNTIES...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF MILTON...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOORESBURG...AND EXCHANGE AROUND 425 PM...
WASHINGTONVILLE AROUND 430 PM...JERSEYTOWN...AND RIVERSIDE AROUND 440
PM...DANVILLE AROUND 445 PM...MECHANICSVILLE AROUND 450 PM AND
MILLVILLE AROUND 455 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 211 AND 239...I-180 BETWEEN MILE MARKERS 1
AND 7.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11.

LAT...LON 4088 7639 4097 7688 4098 7688 4100 7686
      4108 7686 4110 7688 4115 7687 4113 7634

EXPERIMENTAL

FORECASTER: GRUMM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:52 PM EDTSpecial Weather StatementCTPSullivan53 min
Aug 19, 3:19 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan56 min
Aug 19, 3:47 PM EDTAreal Flood AdvisoryCTPLycoming, Montour, Northumberland, Sullivan, Union3 hr
Aug 19, 4:11 PM EDTSpecial Weather StatementCTPColumbia, Montour49 min
Aug 19, 5:21 PM EDTSpecial Weather StatementCTPPerry24 min
Aug 19, 5:23 PM EDTSpecial Weather StatementCTPDauphin37 min
Aug 19, 5:33 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry, York57 min
Aug 19, 5:42 PM EDTSpecial Weather StatementCTPSchuylkill33 min
Aug 19, 6:31 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York59 min
Aug 19, 6:49 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lebanon, York3 hr
Aug 19, 7:13 PM EDTFlash Flood WarningCTPCumberland3 hr
Aug 19, 7:43 PM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.